Think birth control is to blame for that, um, enhancement to your booty and bra size?
It’s most likely water weight from your body adjusting to new hormones. It should go away after a few months. And if it’s more than a few pounds, it may be due to lifestyle changes.
Most studies don’t support the theory that birth control causes weight gain (with the exception of the Depo-Provera shot). But weight gain is listed as a potential side effect of most types of hormonal birth control.
Maybe… but it’s not likely.
Research points out three ways women may gain weight from hormonal birth control:
- increase in body fat
- increase in muscle tissue
- fluid retention
These are only theoretical scenarios for someone on birth control — they haven’t been proven. It’s tricky research to conduct, since women tend to gain weight as they age, which makes it difficult to pinpoint a direct link to birth control.
Here’s what we do know:
A 2016 review of research on progestin-only birth control found that half the studies were “low-quality.” On average, women in the studies gained less than 4.4 pounds within 6 to 12 months of starting a progestin-only pill.
The researchers also looked at combined progestin and estrogen pills and concluded there wasn’t enough evidence that birth control pills cause weight gain.
In a 2019 study comparing weight gain in women using hormonal vs. nonhormonal methods, researchers found enough data to suggest hormonal birth control could lead to weight gain. But they concluded that more research is needed.
Still not convinced? There’s more
High levels of estrogen can lead to water retention and increased hunger (major side-eye to the OG birth control pills of the 1950s and ’60s).
The very first birth control pill, released in 1960, had 150 micrograms of estrogen. But most pills now aren’t high enough in estrogen to cause weight gain (they contain only 20 to 50 micrograms of estrogen).
Most studies that look at the relationship between weight gain and hormonal birth control methods don’t support the weight gain claims. Most of the time, women gain water weight but not body fat.
The “Depo shot” or “birth control shot” is an injectable birth control method that doesn’t require you to remember to take a pill every day. Yay!
The not-so-yay aspect is that this form of birth control causes many women to gain weight. It’s one of the most common reasons women stop using the shot.
And we’re not just talking about water weight. A 2009 study revealed that some women using the injection added a few pounds, while others went up a few dress sizes. Not every woman experienced weight gain, though.
Average increases for women on the Depo shot:
- body fat: 9.04 pounds
- body fat percentage: 3.4 percent
- weight: 11.25 pounds
Another 2009 study found that who weren’t considered clinically obese before receiving the injection were more likely to gain weight than women who were.
And those using the Depo shot who did not have obesity at the start of the study were more likely to have obesity after 3 years than those using nonhormonal methods.
The precise causes of weight gain are unclear. One possibility is that the shot causes an increase in appetite and water retention, similar to the effects of steroids. It’s also possible that the shot reduces estrogen levels too much, resulting in weight gain similar to what happens to women nearing menopause.
A 2016 study found no connection between birth control implants and weight gain. But it also suggested that being told to expect potential weight gain led women to think they had gained weight, even if they hadn’t. The power of suggestion!
It’s more likely that you’ve gained weight for a reason other than hormonal birth control. Don’t worry — this is a judgment-free zone.
Consider one of these common culprits:
Is it Shamrock Shake season? Are you snacking later in the day due to stress? It’s easy to overlook dietary changes and not realize how much you might be eating out or snacking.
The calories can add up quickly. Try monitoring your daily calorie intake with an app.
Your metabolism is your body’s natural calorie-burning buddy, and it can change as you age or during stressful times.
When you’re stressed, your body produces cortisol, the stress hormone. Increased cortisol levels boost insulin production and lower your blood sugar, resulting in cravings for foods with sugar and fat.
If your metabolism is behind the gains, a simple trip to the doctor’s office for blood work could help you get to the root of it.
In addition to weight gain, signs of a slow metabolism include:
Changes in routines
Maybe you decided to drop your gym membership and haven’t stuck to the at-home workouts you were planning on. Or maybe you switched jobs and you’re sitting at a desk more than you’re used to.
Changes at the gym
So you’ve been rocking it at the gym, but the scale shows you’ve gained weight. WTF?
If you’ve been lifting weights, you’re probably increasing your muscle mass. That means you probably feel the same size and your clothes still fit, but you weigh more.
Step away from the scale. It can’t tell the difference between fat and rock-solid #gainz.
Regardless of what’s caused your weight gain, here are some tips for getting back to your familiar self.
Give it some time
If birth control is the culprit, remember that the weight gain is most likely the result of your body hanging on too tightly to water. Your body will adjust to the hormones over time.
Hydrate like a champ
Drinking water can reduce bloating. On your next trip to the bathroom, inspect your urine’s color. If it’s light or pale yellow, then your hydration is A+. If it’s dark yellow, it’s time to chug some H2O.
If you’ve been having more dates with Ben and Jerry lately, it may be helpful to count calories for a while to shed the pints… er, pounds.
Amp up nutrition
Not all foods are created equal. Calorie counting is one way to be more in-tune with what you’re ingesting, but making healthy food swaps can make a difference too.
Some foods are more nutrient-dense, which means you’ll naturally feel full longer after eating them. Skip added sugars, salt, and saturated fats. The less processed the food, the better.
The CDC recommends getting 150 minutes of exercise every week. That may seem like a lot if your favorite hobby is binge-watching “The Mandalorian.” But it’s only 30 minutes a day, 5 days a week.
Some physical activity is better than none. Just get moving. If you’re up for a challenge, try dancing, swimming, running, or Zumba or check out a local alternative fitness studio to try an aerial class.
There are major benefits to getting a good night of sleep. But you may not realize that not getting enough sleep can increase your chances of gaining weight. Research has shown lack of sleep alters chemical signals that affect your appetite and your brain’s reward system.
If you’re concerned that your birth control pills are affecting your weight, you can always talk to your doctor. There may be a different pill or another method that would be better for you.
These are some potential side effects of hormonal birth control:
- high blood pressure (rare)
- blood clots (rare)
- nausea (try taking your pill with food or talk to your doctor)
- vaginal discharge
- breast tenderness
- mood changes
- headaches (caused by increased estrogen)
- migraine (If you have a history of migraine, let your doctor know during your birth control consultation.)
- changes in skin (due to hormone changes — birth control often reduces acne)
Implant-specific side effects:
- issues with milk supply when breastfeeding
- bleeding between periods
- ovarian cysts
- pain or infection where implant was fitted
- depression or mood changes
There are a variety of birth control methods, but most use the same hormones as birth control pills.
Some options to discuss with your doctor:
- injection (Depo-Provera shot)
- Nuva ring
- hormonal intrauterine device (IUD)
Mirena, Skyla, Kyleena, and Liletta are popular hormonal IUD brands (not contestants on “The Bachelor”).
Nonhormonal birth control options include:
- Paragard (the copper IUD)
- cervical cap
Some minor water retention is common in the early weeks and months of using a new hormonal birth control method, but most methods don’t cause significant weight gain.
If you’re taking the Depo-Provera shot, weight gain is a more likely side effect. Chat with your doctor if you’re unhappy with your contraceptive method for any reason.